Comment
4
Tweet
6
Print
RSS Feeds

The dangers of messing with 'Molly'

Tuesday - 12/3/2013, 10:36am  ET

WASHINGTON - When pop star Miley Cyrus sings about "dancing with molly" in her song "We Can't Stop," the drug sounds harmless. But, increasingly, young adults taking the drug, also known as ecstasy, are ending up in emergency rooms.

A new report from the Substance Abuse and Mental Health Services Administration (SAMHSA) details how the number of emergency room visits associated with ecstasy increased by about 128 percent over six years between 2005 and 2011.

"Ecstasy is a street drug that can include other substances that can render it even more potentially harmful. We need to increase awareness about this drug's dangers and take other measures to help prevent its use," Dr. Peter Delany, director of SAMHSA's Center for Behavioral Health Statistics and Quality said in a news release.

In the summer of 2013, a number of deaths and overdoses in Boston, New Hampshire, New York and D.C. were associated with the drug.

Among those who died: 19-year-old University of Virginia Sophomore Mary "Shelley" Goldsmith who took the drug in a D.C. rave club Aug. 31.

Goldsmith's parents have subsequently become advocates in an effort to educate young adults about the dangers of taking the drug.

The drug known as Molly and ecstasy is a stimulant with hallucinogen properties. Short term issues associated with it include hallucinations, anxiety, nausea, severe dehydration and challenges with blood pressure and heart rate.

Long term consequences of taking the drug include cognitive problems, depression, severe sleep disorders and paranoia.

"Also, there's significant research coming out showing there can be a depletion of serotonin that they're looking at, which can impact memory," says Delany.

Related links:

Follow @WTOP on Twitter.

© 2013 WTOP. All Rights Reserved.